West Virginia, 2019

Damaging Winds in West Virginia, June 29, 2019

June 29, 2019 · NWS LWX · 10 events in 6 counties and zones

Heat and humidity through the day on June 29th led to a moderately unstable air mass by the afternoon. A weak pressure trough developed and heights began to fall by the evening as an upper level ridge broke down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heat and humidity through the day on June 29th led to a moderately unstable air mass by the afternoon. A weak pressure trough developed and heights began to fall by the evening as an upper level ridge broke down. Also late in the evening, a cold front began to approach, increasing forcing across the region. Several rounds of scattered showers and thunderstorms developed from the mid afternoon hours through well past sunset. Some thunderstorms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 2:01 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 29, 2:01 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Sat Jun 29 2019

.SYNOPSIS...
A cold front will pass through the area tonight into early
Sunday. High pressure will build offshore for Monday before
settling over the Atlantic during the middle and latter portion
of next week. An upper-level high will build overhead during
this time, causing hot and humid conditions.

&&

.NEAR TERM /THROUGH SUNDAY/...
High pressure remains offshore as of late this afternoon while a
cold front stretches from near Chicago northeastward across
southern Ontario and into New England. Ahead of the front, shear
approaches 30 knots and CAPE has soared well above 2000 j/kg, so
thunderstorms have broken out across much of the region. Biggest
threat is the broken line pushing across southern PA, but
scattered storms further south also pose a threat. A severe
thunderstorm watch is in effect for the DC/Balt metros until 7
PM. Main threat is damaging winds and large hail.

Latest indications suggest that the severe threat will be
focused with ongoing activity, and may wane as we head through
the evening once the CAPE is spent. That said, additional storms
could regenerated closer to the front as it approaches later
this evening into the overnight, so keep some chance POPs until
after midnight. After that, whatever remains should dwindle.
Lows in the 60s to low 70s.

Front may get hung up in central VA early Sunday, which could
cause a stray storm late morning or midday, but rest of the
region should be dry on Sunday. Gradient picking up behind front
will result in a gusty northwest wind, perhaps over 30 mph, and
humidity will be dropping. Highs will be elevated a bit still
thanks to downslope flow, with temps reaching near 90 in many
areas.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure builds across the region Sunday night and Monday
with the coolest and least humid day expected Monday. That said,
it will still only be near normal. Winds should be much lighter
however than Sunday. Return flow starts to develop Monday night.
A weak disturbance passing mostly to the north may even spark a
late night shower or storm Monday night, but odds not high just
yet. Will need to watch this potential over the next day or two.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term period will feature an extended stretch of hot
and humid conditions, with daily chances for showers and storms.
Tuesday appears as though it will be the driest day, although a
few afternoon storms can't be ruled out as a weak disturbance
embedded in northwesterly flow moves through. The best chance
for storms on Tuesday will be over the higher terrain in western
portions of the forecast area. High temperatures on Tuesday
will climb into the low 90s for most locations, with dewpoints
in the mid 60s.

The upper level ridge centered over the Southeast US will
strengthen during the Wednesday through Friday time period. This
will lead to weak height rises aloft. A hot and humid airmass
will build underneath the ridge at the surface, and remain in
place through the end of the long term period. Heat indices may
exceed the century mark in places each afternoon Wednesday
through Friday. As weak disturbances pass over the north side of
the ridge and interact with the hot and humid airmass in place,
storms will be possible each afternoon.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Main concern aviation-wise is over the next few hours as
scatterd strong to severe storms cross the region. Highest storm
risk is BWI/MTN, with a bit less near DCA/IAD/MRB and lower
still at CHO, though not zero. Storms should be dwindling by
midnight. Otherwise, VFR expected thru Monday night with a gusty
NW wind (gusts 25-30 knots Sunday afternoon) diminishing at
night and light winds on Monday.

Prevailing VFR conditions are expected through the long term
period. However, brief reductions to sub-VFR conditions will be
possible in association with any thunderstorms that move over
the terminals.

&&

.MARINE...
Approaching cold front this evening will continue to cause
scattered strong to severe thunderstorms, which will necessitate
special marine warnings. These should end towards midnight.
Increasing southerly flow will result in marginal SCA in a few
of the more protected inlets as well, so SCA is out thru the
evening. Cold front will push past early Sunday and will see
widespread SCA gusts by midday Sunday across all waters, perhaps
even a few gusts to 30 knots. Northerly channeling then will
continue thru the night, so SCA continues until early Monday.
May need additional extension, but winds should start
diminishing as gradient relaxes and high builds in.

Sub-SCA level winds are expected on Tuesday and Wednesday. A
few thunderstorms can't be ruled out over the waters on Tuesday,
with higher coverage of thunderstorms anticipated on Wednesday.
Special Marine Warnings may be needed if these storms produce
gusty winds over the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ535-538-
     539.
     Small Craft Advisory from 9 AM Sunday to 6 AM EDT Monday for
     ANZ532>534-537-539>543.
     Small Craft Advisory from 9 AM Sunday to midnight EDT Sunday
     night for ANZ530-531-535-536-538.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...RCM/KJP
MARINE...RCM/KJP
Hazardous weather outlook, Jun 29, 1:09 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
209 PM EDT Sat Jun 29 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
209 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for most of the outlook
area except for King Georges County, Virginia and Saint Marys
County, Maryland until 7 PM. Scattered thunderstorms may produce
damaging wind gusts and large hail this afternoon through this
evening. In addition, thunderstorms may produce heavy rainfall
that lead to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
209 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore metropolitan areas, portions of western Maryland and the
easternmost portions of West Virginia until 7 PM. Scattered
thunderstorms may produce damaging wind gusts and large hail this
afternoon and evening, with the highest risk being within the
watch. In addition, thunderstorms may produce heavy rainfall that
lead to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening.

In the hours before

Local storm report, Jun 29, 2:45 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     MARINE TSTM WIND PATUXENT RIVER NAS      38.28N  76.41W
06/29/2019  M40 MPH          ST. MARYS          MD   ASOS

&&

EVENT NUMBER LWX1904895

DH
Local storm report, Jun 29, 3:00 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             4 N DARES BEACH         38.62N  76.52W
06/29/2019  M1.00 INCH       CALVERT            MD   NWS EMPLOYEE

&&

EVENT NUMBER LWX1904896

CJL
Local storm report, Jun 29, 3:16 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 WNW BELLE HAVEN       38.78N  77.07W
06/29/2019  M1.00 INCH       FAIRFAX            VA   TRAINED SPOTTER

            QUARTER ZIZE HAIL AT INTERSECTION OF ROUTE 1 AND
            QUANDER RD.

&&

EVENT NUMBER LWX1904897

CJL
Local storm report, Jun 29, 3:18 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     CLINTON                 38.76N  76.90W
06/29/2019                   PRINCE GEORGES     MD   PUBLIC

            TREES DOWN IN THE CLINTON AREA.

&&

EVENT NUMBER LWX1904898

DH
Local storm report, Jun 29, 3:22 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     MARINE TSTM WIND 4 S MIDDLE RIVER        39.25N  76.37W
06/29/2019  M41 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX1904899

DH
Local storm report, Jun 29, 3:25 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             1 NNW HYBLA VALLEY      38.77N  77.09W
06/29/2019  M1.00 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1904901

SMZ

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 29, 3:43 PM EST
Where
Morgan County, Johnsons Mill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.570, -78.200

A tree was blown down in the 4500 block of Johnson's Mill Road.

Thunderstorm Wind, Berkeley

When
June 29, 4:12 PM EST
Where
Berkeley County, 2.12 mi SW of Vanclevesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.410, -77.930

A tree was blown down in the 1500 block of Opequon Lane.

Thunderstorm Wind, Jefferson

When
June 29, 4:27 PM EST
Where
Jefferson County, 0.53 mi W of Charles Town Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.320, -77.840

A tree was blown down near the intersection of Oak Lee Drive and Jack Rabbit Lane. Power lines were also blown down in the 1500 block of Flowing Springs Road.

Thunderstorm Wind, Berkeley

When
June 29, 8:40 PM EST
Where
Berkeley County, 2.07 mi S of (Mrb)shepherd Fld Mr
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.370, -77.980

A tree was blown down in the 900 block of Madenbousch Lane.

Thunderstorm Wind, Jefferson

When
June 29, 8:44 PM EST
Where
Jefferson County, 0.53 mi W of Shepherdstown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.430, -77.810

Multiple trees were blown down in the Shepherdstown area.

Thunderstorm Wind, Jefferson

When
June 29, 8:45 PM EST
Where
Jefferson County, 0.87 mi NW of Kearneysville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.390, -77.890

Multiple trees were blown down in the Kearneysville area.

Thunderstorm Wind, Jefferson

When
June 29, 9:00 PM EST
Where
Jefferson County, 0.53 mi W of Charles Town
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
39.300, -77.860

Numerous trees were blown down in the Ranson area.

Thunderstorm Wind, Mineral

When
June 29, 9:40 PM EST
Where
Mineral County, 0.69 mi N of Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.340, -78.920

Multiple trees were blown down in the Burlington area.

Thunderstorm Wind, Hardy

When
June 29, 10:15 PM EST
Where
Hardy County, 1.75 mi ENE of Flats
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.190, -78.950

A tree was blown down in the 1000 block of J.C. Markwood Road.

Thunderstorm Wind, Grant

When
June 29, 10:20 PM EST
Where
Grant County, Williamsport
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
39.200, -79.030

Numerous trees were blown down along Patterson Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834493, 834495, 834494, 834497, 834498, 834499, 834500, 834502, 834504, 834505.